Alert archive / Wisconsin / River Flood Warnings in 2007

River Flood Warning 34, NWS La Crosse, WI

August 20, 2007Grant County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Aug 20, 2007, 4:46 AM CDT for Grant County, Wisconsin. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 4:46 AM CDT (09:46 UTC)
Expired
Aug 20, 2007, 3:57 PM CDT
In force
11 hr
Issued by
NWS La Crosse, WI
Flood severity
Minor

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grant River at Burton (BTNW3).

Action stage
15 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05413500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KARX 200946
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LA CROSSE WI 
446 AM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING LOCATIONS...

  GRANT RIVER AT BURTON AFFECTING GRANT COUNTY


.HEAVY RAIN ACROSS THE AREA IS EXPECTED TO CAUSE RIVER LEVELS TO RISE
ABOVE FLOOD STAGE. HERE IS THE LATEST STAGE AND FORECAST INFORMATION.


SAFETY MESSAGE...

IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING 
WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DONT DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 
|

WIC043-201946-
/O.NEW.KARX.FL.W.0034.070820T0946Z-000000T0000Z/
/BTNW3.1.ER.070820T0830Z.070820T0900Z.000000T0000Z.NO/
446 AM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GRANT RIVER AT BURTON.
* FROM EARLY THIS MORNING UNTIL FURTHER NOTICE.
* AT  4 AM MONDAY THE STAGE WAS 18.5 FEET.
* THE RIVER IS EXPECTED TO RISE TO 19.8 FEET LATE MONDAY MORNING. 
* FLOOD STAGE IS 18.0 FEET. 
* AT 18.0 FEET...MINOR FLOODING OF LOWLAND AREAS BEGINS. 

$$
2 follow-up statements
000 
WGUS83 KARX 201613
FLSARX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI 
1113 AM CDT MON AUG 20 2007

...THE FLOOD WARNING CONTINUES FOR...
 
  GRANT RIVER AT BURTON AFFECTING GRANT COUNTY 
 
...MINOR FLOODING IS OCCURRING AND WILL CONTINUE...


.EXTREME RAINFALL ACROSS THE AREA HAS CAUSED AREA RIVER LEVELS TO
RISE. HERE IS THE LATEST STAGE AND FORECAST INFORMATION.


SAFETY MESSAGE...

THIS FLOOD WARNING WILL REMAIN IN EFFECT UNTIL WATER LEVELS FALL BACK
BELOW FLOOD STAGE. IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR 
HIGH OR RISING WATER...AND BE PREPARED TO MOVE TO HIGHER GROUND IF 
NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DONT DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 
|

WIC043-210213-
/O.EXT.KARX.FL.W.0034.000000T0000Z-070821T0950Z/
/BTNW3.1.ER.070820T0830Z.070820T1500Z.070820T2150Z.NO/
1113 AM CDT MON AUG 20 2007

...FLOOD WARNING IS NOW IN EFFECT UNTIL LATE TONIGHT...
  
THE FLOOD WARNING CONTINUES FOR
  THE GRANT RIVER AT BURTON.
* UNTIL LATE TONIGHT.
* AT 10 AM MONDAY THE STAGE WAS 19.9 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET.
* THE RIVER IS EXPECTED TO FALL TO BELOW FLOOD STAGE BY LATE THIS 
  AFTERNOON.
* AT 18.0 FEET...MINOR FLOODING OF LOWLAND AREAS BEGINS. 

$$
000 
WGUS83 KARX 202057
FLSARX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT MON AUG 20 2007
 

...THE FLOOD WARNING IS CANCELLED FOR...
 
  GRANT RIVER AT BURTON AFFECTING GRANT COUNTY
 

.RIVER LEVELS HAVE FALLEN BELOW FLOOD STAGE...THEREFORE THE FLOOD 
WARNING HAS BEEN CANCELED.


THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS EVENT FOR LOCATIONS 
LISTED ABOVE.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 


WIC043-202127-
/O.CAN.KARX.FL.W.0034.000000T0000Z-070821T0950Z/
/BTNW3.1.ER.070820T0830Z.070820T1500Z.070820T1925Z.NO/
357 PM CDT MON AUG 20 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE GRANT RIVER AT BURTON.
* AT 3PM MONDAY THE STAGE WAS 17.6 FEET. 
* FLOOD STAGE IS 18.0 FEET. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Aug 20, 3:41 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 20, 3:41 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
341 AM CDT MON AUG 20 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY

MAIN FORECAST CONCERNS WILL TIMING OF SHORTWAVE TROUGHS AND
PLACEMENT OF SURFACE FRONT THROUGH FORECAST PERIOD.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING A SHORTWAVE RIDGE
OVER THE UPPER MIDWEST AND GREAT LAKES REGION. UPPER LEVEL TROUGH
OVER THE NORTHERN ROCKIES FLATTENING SHORTWAVE RIDGE. LATEST 06Z
SURFACE ANALYSIS INDICATING SURFACE FRONT EXTENDING FROM EASTERN
NEBRASKA INTO NORTHERN ILLINOIS. LATEST MOSAIC RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE FRONT. THIS IS IN
ASSOCIATION OF DECENT MOISTURE TRANSPORT AT 850MB PER LATEST RUC
ANALYSIS.

THE 00Z MONDAY GFS AND NAM INITIALIZED THE UPPER LEVEL PATTERN WELL
PER LATEST WATER VAPOR IMAGERY. BOTH MODELS ARE IN GOOD AGREEMENT IN
IN DEVELOPING FAST WEST TO EAST ZONAL FLOW ACROSS THE NORTHERN TIER
THROUGH PERIOD. THOUGH...BIG DIFFERENCES BEGIN TO SHOW UP AFTER 12Z
TUESDAY WITH TIMING AND PLACEMENT OF SURFACE FEATURES AND SHORTWAVE
TROUGHS ALOFT. CONFIDENCE IN FORECAST THROUGH 12Z TUESDAY IS
MODERATE WITH NEXT SHORTWAVE TROUGH OVER THE WESTERN DAKOTA MOVING
INTO FORECAST LATE THIS AFTERNOON INTO THIS EVENING. CONFIDENCE IS
LOW AFTER 12Z TUESDAY...BASED ON THE INCONSISTENCIES IN THE TIMING
AND PLACEMENT OF SURFACE FRONT/UPPER LEVEL SHORTWAVE TROUGHS.

TODAY INTO TONIGHT...CURRENT WEAK SHORTWAVE TROUGH OVER SOUTHEAST
MINNESOTA AND NORTHERN IOWA MOVES EAST FORECAST AREA BY 15Z MONDAY.
BOTH THE 00Z MONDAY GFS AND NAM INDICATE WEAK SUBSIDENCE BEHIND
SHORTWAVE TROUGH PER TIME HEIGHT CROSS SECTIONS. THIS WILL ALLOW
FOR A SMALL BREAK OF PRECIPITATION CHANCES ACROSS THE FORECAST
AREA DURING THE MID DAY TODAY. NEXT SHORTWAVE TROUGH OVER THE DAKOTAS
MOVES EAST INTO CENTRAL MINNESOTA BY 00Z TUESDAY. 00Z MONDAY GFS MUCH
STRONGER WITH MOISTURE CONVERGENCE AND TRANSPORT ASSOCIATED WITH
SHORTWAVE TROUGH THAN NAM. BOTH THE 00Z GFS ENSEMBLES AND 21Z SREF
DOES INDICATE OVER 60 PERCENT PROBABILITY OF MEASURABLE
PRECIPITATION OVER FORECAST LATE THIS AFTERNOON INTO TONIGHT.
THOUGH...BOTH THE 00Z MONDAY MODELS INDICATE BEST LIFT AND
MOISTURE CONVERGENCE NORTHWEST OF FORECAST AREA. HAVE ADJUSTED
PRECIPITATION CHANCES DURING THE DAY FOR EXPECTED SUBSIDENCE IN WAKE
OF FIRST SHORTWAVE TROUGH.

DIFFERENCES IN MODELS ON PLACEMENT AND TIMING OF SURFACE FRONT AND
ASSOCIATED SHORTWAVE TROUGHS...ALLOWS FOR VERY LOW CONFIDENCE IN
FORECAST TUESDAY INTO WEDNESDAY. 00Z MONDAY GFS MUCH FASTER WITH
SURFACE LOW THAN NAM. THOUGH...BOTH MODELS CONTINUE TO INDICATE
STRONG MOISTURE TRANSPORT AND THETA E CONVERGENCE ASSOCIATED WITH
SHORTWAVE TROUGH TUESDAY NIGHT. WILL INCREASE CHANCES OF
PRECIPITATION TUESDAY NIGHT ACROSS SOUTHERN FORECAST AREA.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MAIN FORECAST CONCERNS IS PLACEMENT OF SURFACE FRONT OVER THE
CENTRAL PLAINS THROUGH PERIOD. LATEST 00Z MONDAY GFS AND ECMWF
INDICATE SURFACE FRONT REMAINS NEARLY STATIONARY OVER CENTRAL
ILLINOIS AND NORTHERN MISSOURI THROUGH PERIOD. CONFIDENCE IN TIMING
OF SHORTWAVE TROUGHS MOVING ALONG SURFACE IS LOW. PREVIOUS FORECAST
HAS GOOD HANDLE ON PRECIPITATION TRENDS AND WILL MAKE NO CHANGES AT
THIS TIME.

.AVIATION...

BETTER FORCING...MOISTURE TRANSPORT/LIFT FOR SHRA/TSRA MOVES OFF TO
THE SOUTH/EAST OF THE TAF SITES FOR TODAY/TONIGHT. HOWEVER...SCT
SHRA/TSRA STILL POSSIBLE WITH SOME WEAK MOISTURE TRANSPORT/LIFT OVER
THE AREA. OF GREATER CONCERN IS ABUNDANT MOISTURE TRAPPED BELOW THE
SFC-850MB WARM FRONTAL INVERSION OVER THE AREA. EAST/SOUTHEAST SFC
WINDS AND PLENTY OF SHRA/TSRA TO THE EAST/SOUTH OF THE AREA WILL
ALLOW FOR LITTLE SCOURING OF THE LOW LEVEL MOISTURE...LOW CLOUDS AND
FOG. APPEARS MVFR/IFR CIGS AND VFR TO IFR VSBYS /DEPENDING ON LOCAL
ELEVATION/ WILL BE THE RULE THRU MUCH TODAY/TONIGHT. SOME SMALL
IMPROVEMENT OF CIGS/VSBYS DURING THE LATE MORNING TO EARLY EVENING
HOURS DUE TO WEAK DIURNAL WARMING.

.HYDROLOGY...

CURRENT RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORMS ALONG
AND SOUTH OF THE MINNESOTA/IOWA BORDER. WILL ALLOW FLASH FLOOD WATCH
TO EXPIRE AT 09Z MONDAY BASED ON PRECIPITATION AMOUNTS WILL RANGE
FROM AROUND A TENTH TO TWO TENTHS OF AN INCH FROM ONGOING
PRECIPITATION. SOME RIVERS ARE ABOVE FLOOD STAGE ACROSS THE SOUTHERN
HALF OF THE HSA AT THIS TIME. WITH A FRONT NEARLY STATIONARY ACROSS
SOUTHERN IOWA THE NEXT COUPLE OF DAYS. A SERIES OF SHORTWAVE TROUGHS
ALONG AND NORTH OF THE FRONT WILL PROVIDE THE CHANCES OF SHOWERS AND
THUNDERSTORMS. ANY ADDITIONAL RAINFALL WILL ALLOW FOR THE POSSIBILITY
OF ADDITIONAL RISES ALONG RIVERS AND STREAMS. SEE FLOOD WARNINGS FOR
ALL THE DETAILS ON THE RIVERS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

.SHORT TERM AND LONG TERM...DTJ
.AVIATION...RRS
Hazardous weather outlook, Aug 19, 3:05 PM CDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT SUN AUG 19 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-201100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
305 PM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...INTO WESTERN AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

...HIGH IMPACT FLOODING THREAT POSSIBLE AGAIN TONIGHT...

A FLASH FLOOD WATCH REMAINS IN EFFECT...AS ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED. RAINS FROM ANY THUNDERSTORMS HAVE THE
POTENTIAL TO CAUSE MORE FLOODING AND FLASH FLOODING PROBLEMS. DUE TO
LIMITED INSTABILITY...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY RESPONSIBLE FOR THE HEAVY RAINS DURING THE
WEEKEND IS EXPECTED TO REMAIN IN THE AREA...WITH A MOIST...UNSTABLE
AIRMASS SOUTH OF IT. THUS...CHANCES OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA FOR MUCH OF THE MONDAY THROUGH FRIDAY
PERIOD.

THE GREATEST THREAT FROM THESE THUNDERSTORMS LOOKS TO BE REPEATED
ROUNDS OF HEAVY RAINS. WITH A MOIST...UNSTABLE AIRMASS AVAILABLE...
ANY STORMS THAT DO DEVELOP SHOULD BE VERY GOOD RAIN PRODUCERS.
REPEATED BOUTS OF HEAVY RAINFALL WOULD LEAD TO CONTINUED FLOODING
CONCERNS ACROSS THE AREA. ANY SEVERE STORM THREAT MONDAY APPEARS TO
BE QUITE SMALL DUE TO THE FRONTAL BOUNDARY AND BETTER INSTABILITY
REMAINING SOUTH AND WEST OF THE AREA. A COLD FRONT COULD APPROACH
THE AREA TUESDAY...FOR A SLIGHT RISK OF SEVERE STORMS DURING THE
AFTERNOON AND EVENING HOURS. THE SEVERE THREATS TUESDAY AFTERNOON
AND EVENING WOULD BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH
MORE HEAVY RAINS.

FOR WEDNESDAY AND BEYOND...IT IS TOO EARLY TO DETERMINE THE TIMING
AND DETAILS OF ANY SEVERE STORM THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...ALTHOUGH THERE IS A
CHANCE FOR SPOTTER ACTIVATION TUESDAY. REPORTS OF RAINFALL...HIGH
WATER...FLOODING OR FLOOD DAMAGE WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-042>044-201100-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
305 PM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. LOCALLY HEAVY
RAINS ARE POSSIBLE...WHICH COULD CAUSE RUNOFF PROBLEMS. HOWEVER...
DUE TO RECENT DRY CONDITIONS...THE FLASH FLOODING THREAT IS NOT
ANTICIPATED TO BE WIDESPREAD. DUE TO LIMITED INSTABILITY...ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY RESPONSIBLE FOR THE HEAVY RAINS ACROSS PARTS OF
SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN DURING THE WEEKEND IS
EXPECTED TO REMAIN IN THE AREA...WITH A MOIST...UNSTABLE AIRMASS
SOUTH OF IT. THUS...CHANCES OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA FOR MUCH OF THE MONDAY THROUGH FRIDAY
PERIOD.

THE GREATEST THREAT FROM THESE THUNDERSTORMS LOOKS TO BE ROUNDS OF
HEAVY RAINS. WITH A MOIST...UNSTABLE AIRMASS AVAILABLE...ANY STORMS
THAT DO DEVELOP SHOULD BE VERY GOOD RAIN PRODUCERS. THE THREAT OF
HEAVY RAINFALL WOULD LEAD TO FLOODING CONCERNS ACROSS THE AREA. ANY
STORMS THROUGH MONDAY ARE NOT EXPECTED TO BE SEVERE DUE TO THE FRONT
AND AND BETTER INSTABILITY WELL SOUTH AND WEST OF THE AREA. A COLD
FRONT COULD APPROACH THE AREA TUESDAY...FOR A SLIGHT RISK OF SEVERE
STORMS DURING THE AFTERNOON AND EVENING HOURS. THE SEVERE THREATS
TUESDAY AFTERNOON AND EVENING WOULD BE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH MORE HEAVY RAINS.

FOR WEDNESDAY AND BEYOND...IT IS TOO EARLY TO DETERMINE THE TIMING
AND DETAILS OF ANY SEVERE STORM THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...ALTHOUGH THERE IS A
CHANCE FOR SPOTTER ACTIVATION TUESDAY. RAINFALL REPORTS WOULD BE
GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:52 PM CDTFlash Flood WarningARXLa Crosse, Vernon3 hr

Nearby

River Flood Warnings in Wisconsin, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.